Mississippi, 2013

Tornadoes and Flash Flooding in Mississippi, February 21 to 22, 2013

February 21 to 22, 2013 · NWS JAN · 23 events in 13 counties and zones

A potent storm system developed across the Inter-Mountain West before tracking east across the Lower Mississippi Valley region February 21st. A rather cold and dry air mass was entrenched across the region through the 20th, with dew points in the teens and twenties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$212,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A potent storm system developed across the Inter-Mountain West before tracking east across the Lower Mississippi Valley region February 21st. A rather cold and dry air mass was entrenched across the region through the 20th, with dew points in the teens and twenties. In fact, as atmospheric lift began to approach the area and some light showers moved across portions of the Delta, light sleet occurred. There was not enough sleet to cause travel problems, but it showed how cold the atmosphere was prior to the incoming low pressure system.

By the morning of the 21st, the warm front was still located along the Mississippi Gulf Coast. Dew points were still in the upper 30s as of late morning across Central Mississippi. Some showers and isolated thunderstorms moved through the area producing small hail. The warm front slowly moved north and by mid to late afternoon, dew points had finally increased to the mid and upper 50s across the I-20 corridor and were in the mid 60s further south. This helped to fuel additional showers and thunderstorms as the main upper level storm system tracked northeast. As the moisture increased across the region, the combination of strong wind shear and an unstable air mass south of the warm front became more conducive to supercell and tornado development. Strong storms were moving through the southwestern portions of the region later that afternoon.

Around 5 pm storms began to exhibit rotation on radar and a tornado developed in Concordia Parish just south of Clayton. This tornado produced some damage to some homes and trailers in the area. As the low pressure gradually tracked northeast and the warm front lifted further north, the environment became more favorable for tornadoes in southern Mississippi. One storm had continuous rotation as it moved from north-central Louisiana into south-central Mississippi. This storm crossed southeast Lawrence to northwest Marion counties around 10 pm and continued to track northeast. Rotation began to intensify and a strong tornado developed around 10:30 pm a few miles southwest of Bassfield. This tornado caused minor to moderate damage to some homes and buildings, snapped some power poles and caused extensive tree damage. Another weak tornado developed around 11 pm a few miles southwest of Collins snapping some trees and causing some damage to a mobile home and a chicken house. Scattered storms continued to affect the Pine Belt area into the early morning hours on the 22nd, before finally moving out of the area.

In addition to severe weather, flash flooding became an issue in central Mississippi. From the morning of the 21st through the early morning of the 22nd, the heaviest rainfall occurred over parts of central Mississippi, where 3 to 4 inches of rain fell and flash flooding was reported in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Feb 21, 11:19 AM CST, 4 hours 6 minutes earlier.

Area forecast discussion, Feb 21, 11:19 AM CST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1119 AM CST THU FEB 21 2013

.UPDATE...ELEVATED SHOWERS AND THUNDERSTORMS WERE MOVING THROUGH
PORTIONS OF CENTRAL MS AND SOUTHERN AR THIS AM. DAMAGING WINDS AND
HAIL WILL BE POSSIBLE WITH SOME OF THESE THUNDERSTORMS. THIS ACTIVITY
IS AHEAD OF A LINE OF TSTORMS ANTICIPATED THIS AFTERNOON ALONG THE
FRONT STILL SITUATED BACK IN EAST TEXAS.

SURFACE DEWPOINTS ARE STILL QUITE LOW ACROSS THE REGION WITH READINGS
RANGING FROM THE MID 20S TO THE LOW 40S ACROSS THE REGION. STRONG
ISENTROPIC UPGLIDE AND UPWARDS OF 500-1000 J/KG MUCAPE PER 12Z
REGIONAL SOUNDINGS WILL CONTINUE TO SUPPORT SUCH ACTIVITY. THERE
SHOULD BE A BREAK IN THE ACTIVITY UNTIL THIS AFTERNOON AS THE
ELEVATED CAP CONTINUES TO GET ERODED. MODELS CONTINUE TO INSIST ON
LOW 60 DEWPOINTS REACHING AT LEAST THE HIGHWAY 98/84 CORRIDOR...IF
NOT FARTHER NORTH TO THE I-20 CORRIDOR BY 6PM. AS THE WARM FRONT
SHIFTS NORTH...SHOWER AND TSTORM ACTIVITY SHOULD BECOME INCREASINGLY
SURFACE BASED AND HAVE GREATER POTENTIAL FOR DAMAGING WINDS AND A
TORNADO OR TWO. SHEAR MAGNITUDES AND VECTOR ORIENTATION INDICATE THE
POSSIBILITY FOR SOME SEMI-DISCRETE CELLS THIS AFTERNOON AND EVENING.
THIS EVOLUTION WILL BE CLOSELY MONITORED AS IT WILL BE THESE CELLS
THAT WILL HAVE THE GREATEST TORNADO PRODUCING POTENTIAL. PERIODS OF
HEAVY RAIN AND FLASH FLOODING WILL ALSO BE POSSIBLE ACROSS MUCH OF
THE REGION WITH PWATS SURGING QUICKLY. THE FRONT WILL SHIFT THROUGH
THE REGION LATE TONIGHT ENDING THE SEVERE WEATHER RISK FROM WEST TO
EAST.

AS FOR THE CURRENT FORECAST...INCREASED POPS THIS MORNING ACROSS THE
CWA AS SHOWER/THUNDERSTORM ACTIVITY HAS MOVED INTO THE AREA. ALSO
INCREASED QPF TO ACCOUNT FOR THIS ACTIVITY. THE ONLY OTHER CHANGE TO
THE FORECAST WAS TO THE HOURLY TEMPS TO SLOW WARMING THIS AM INTO THE
EARLY AFTERNOON. /27/ALLEN/

&&

.AVIATION...MVFR TO IFR CONDS ONGOING ACROSS MUCH OF THE REGION AS
RAIN SHOWERS AND THUNDERSTORMS PUSH THROUGH. MOST LOCATIONS WILL
HAVE SHRA AND TSRA THROUGH MUCH OF TODAY WITH ACTIVITY TAPERING OFF
FROM NW TO SE THROUGH THE OVRNGT. SOME TSRA WILL BE STRONG TO SEVERE
WITH STRONG WINDS, HAIL, AND A TORNADO CAN NOT BE RULED OUT FOR
CENTRAL AND ESPECIALLY SOUTHERN TAF SITES. TURB IS ALSO LIKELY WITH
LARGE AMOUNTS OF WIND SHEAR IN THE FIRST 2000FT. LIGHT RAIN COULD
HOLD ON LONGER AT KHBG VS. NRN SITES OVRNIGHT AND INTO FRIDAY WITH
GRADUAL IMPROVEMENT TO VFR CONDS MID-DAY FRIDAY. /ALLEN/

&&

PREV DISCUSSION... /ISSUED 352 AM CST THU FEB 21 2013/

SHORT TERM...THE AIR MASS REMAINS DRY AND COOL THIS MORNING. VERY
LIGHT PRECIP OCCURRING ACROSS NWRN/NCNTRL ZONES THIS MORNING MAY
RESULT IN A FEW PATCHES OF SLEET ACROSS THOSE AREAS DURING THE VERY
EARLY MORNING BUT NO ACCUMULATION WILL OCCUR. WET BULB PROFILES WILL
BE BELOW FREEZING FOR AN HOUR OR TWO AFTER SUNRISE THEN WARMING
CONDITIONS WILL END THE POTENTIAL FOR SLEET.

THE PRIMARY CONCERN TODAY WILL BE THE INCREASING POTENTIAL FOR
STRONG TO SEVERE STORMS THIS AFTERNOON INTO THE NIGHTTIME HOURS. A
RAPID MODERATION OF THE AIR MASS IS EXPECTED WHEN AN APPROACHING
WARM FRONT LIFTS INTO THE AREA. SURFACE DEWPOINTS REMAIN IN THE 20S
ACROSS THE FORECAST AREA THIS MORNING BUT HAVE INCREASED INTO THE
MID 60S FROM SE TX ACROSS THE NRN GULF. A DEVELOPING LOW LEVEL
50-60KT JET WILL FACILITATE A RAPID AIR MASS CHANGE TO MAINTAIN THE
RISK OF SEVERE STORMS...LATE AFTERNOON AND THIS EVENING BEING THE
MAIN WINDOW FROM THE WEST WITH A CONTINUING CHANCE FOR SERN ZONES
LATER TONIGHT.

THE SURFACE LOW IS FORECAST TO MOVE INTO NERN LA BY 00Z
FRI...SLIGHTLY FARTHER N ON THE EURO...WITH THE WARM FRONT INDICATED
NEAR AR/LA BORDER SEWD ACROSS THE FORECAST AREA. SURFACE BASED CAPE
VALUES RUN FROM 200-600 OVER SWRN ZONES THIS AFTERNOON/EVENING WITH
A VERY WEAK CAPE FIELD NOTED OVER SERN ZONES THROUGH 12Z FRIDAY. ML
MOST UNSTABLE CAPE FIELDS BRING THE REGION OF HIGHEST VALUES INTO
THE WARM SECTOR ACROSS ZONES W OF I-55...PRIMARILY ALONG AND WEST OF
THE MS RIVER...BY 00Z FRIDAY. THE GFS/EURO SHIFT THE MAX INTO
ECNTRL/SERN MS BY 06Z IN THE REGION OF THE BETTER SURFACE
CONVERGENCE...THE NAM BEING SLIGHTLY SLOWER ON BOTH. SURFACE BASED
CIN VALUES AND FORECAST SOUNDINGS SUGGEST THAT CONVECTION WILL
STRUGGLE TO BECOME SURFACE BASED WITH LOWER 850 MB BASED CIN VALUES
AND HIGHER 850 MB BASED CAPES NOTED TO INCREASE CONFIDENCE IN
ELEVATED CONVECTION. WITH 26 DEG VERTICAL TOTALS AND 6-7 DEG LAPSE
RATES LARGE HAIL CAN NOT BE ENTIRELY RULED OUT IN STRONGER STORMS.
WITH MODEL TENDENCIES TO UNDERDO CAPE FIELDS...THE PERSISTENT
INTENSE LOW LEVEL SHEAR ADVERTISED BY THE MODELS AND THE 50-60KT 850
MB JET FORECAST INTO THE AREA THIS AFTERNOON...THE POSSIBILITY OF
STORMS BECOMING SURFACE BASED CAN NOT BE IGNORED.

ALTHOUGH THE EURO IS SOMEWHAT SLOWER ON THE EWD PROGRESSION OF THE
SURFACE TROUGH ACROSS THE AREA...MODELS ARE IN GENERAL AGREEMENT IN
STALLING THE BOUNDARY NEAR THE MS COAST NEWD INTO AL FRIDAY. AN
UPPER WAVE LIFTS INTO THE REGION DURING THE DAY FRIDAY RESULTING IN
INCREASING MOISTURE AND A SLIGHT DEEPENING OF THE STALLED SURFACE
TROUGH. THIS WILL MAINTAIN A HIGH CHANCE OF RAIN ACROSS SERN ZONES
THROUGH FRIDAY NIGHT. ALTHOUGH MODEL SOLUTIONS DIFFER ON RAINFALL
TOTALS ASSOCIATED WITH THIS SYSTEM...THE FORECAST WILL LEAN TOWARD
THE POTENTIAL FOR HIGHER AMOUNTS DUE TO THE PROXIMITY OF THE REGION
OF 1.5 INCH PRECIPITABLE WATER VALUES ALONG AND JUST DOWNSTREAM OF
OUR SERN BORDER COUNTIES. THE BOUNDARY FINALLY MOVES ON TO THE EAST
LATE FRIDAY NIGHT/EARLY SATURDAY MORNING.

THE HEAVY RAINFALL RISK WILL REMAIN ACROSS SERN ZONES THROUGH THE
END OF THE WEEK. HAVE FOLLOWED THE WETTER EURO SOLUTION AS FAR AS
POPS ARE CONCERNED WHICH CURRENTLY ACCUMULATES 2-3 INCHES OVER SERN
ZONES FROM TODAY THROUGH SATURDAY MORNING. AMOUNTS COULD BE HIGHER
IF A SLIGHT NWD ADJUSTMENT OF THE BOUNDARY OCCURS FRI/FRI NGT OR
STRONGER FORCING DEVELOPS WITH THE WAVE. CONDITIONS WILL BE CLOSELY
MONITORED FOR FLOODING POTENTIAL OVER THE NEXT COUPLE OF DAYS.

INCREASED ALREADY HIGH MOS POPS OVER WRN INTO CENTRAL ZONES FOR
TODAY AND OVER ERN ZONES FOR TONIGHT. FRIDAY POPS WILL TREND TOWARD
THE WETTER NAM/EURO SOLUTIONS THAT PAINT A MORE WIDESPREAD PRECIP
SHIELD THAN THE GFS EVEN THOUGH THE GFS IS IN GENERAL AGREEMENT ON
THE STALLED FRONT. ALSO LOWERED HIGHS SLIGHTLY FOR FRIDAY IN
CONJUNCTION WITH HIGHER POPS.

LONG TERM...SATURDAY THROUGH THURSDAY...COME SATURDAY MORNING OUR
CWA WILL STILL BE UNDER SOUTHWEST FLOW ALOFT AHEAD OF A NORTHERN
STREAM SHORTWAVE MOVING OVER THE SOUTHERN PLAINS. THIS FEATURE WILL
HELP MAINTAIN THE POSSIBILITY OF LIGHT RAIN OVER OUR SOUTHEAST MOST
COUNTIES EARLY SATURDAY MORNING. THE RAIN WILL END WELL BEFORE NOON
AS THE SHORTWAVE SHIFTS EAST AND A 1020MB HIGH OVER OKLAHOMA SHIFTS
EAST TO WESTERN TENNESSEE AND BRINGS A DRIER AIRMASS INTO OUR CWA.
THE SURFACE HIGH WILL CONTINUE SHIFTING EAST SUNDAY WHILE OUR FLOW
ALOFT BACKS TO THE SOUTHWEST AGAIN AHEAD OF ANOTHER NORTHERN STREAM
SHORTWAVE TROUGH DROPPING OVER THE FOUR CORNERS REGION. THIS WILL
RESULT IN RETURN FLOW AND WARMER TEMPERATURES OVER OUR CWA SUNDAY. A
SOUTHERN STREAM SHORTWAVE MOVING OVER THE NORTHWEST GULF IS EXPECTED
TO HELP DEVELOP A SURFACE LOW SUNDAY THAT WILL TRACK NORTHEAST
ACROSS SOUTHERN ALABAMA SUNDAY NIGHT. MODELS AGREE IN DEEP MOISTURE
SURGING NORTH SUNDAY AFTERNOON LEADING TO RAIN DEVELOPING OVER OUR
SOUTHERN ZONES BY SUNDAY NIGHT. THE ECMWF IS MORE AGGRESSIVE THAN
THE GFS AND ENSEMBLES IN MOVING THE RAIN NORTHWARD OVER OUR CWA.
HAVE GONE A LITTLE ABOVE GFSMOS POPS FOR SUNDAY NIGHT ACROSS THE
SOUTH. SIGNIFICANT DIFFERENCES ALSO EXIST BETWEEN THE GFS AND ECMWF
WITH PROGRESSION OF THE SHORTWAVE OVER THE FOUR CORNERS REGION
SUNDAY. BOTH MODELS CLOSE OFF AN UPPER LEVEL LOW AND DEVELOP AN
ASSOCIATED SURFACE LOW OVER THE CENTRAL CONUS BY SUNDAY EVENING
BUT...THE ECMWF IS MUCH FARTHER SOUTH WITH THE SYSTEM AND MUCH
WETTER OVER OUR CWA FOR MONDAY. THE GFS SWINGS THE COLD FRONT ACROSS
OUR CWA MONDAY MORNING AS A DRY FRONT. HAVE GONE ABOVE GFSMOS POPS
MONDAY AS MOISTURE FROM THE NORTHERN GULF SYSTEM SHOULD STILL BE
AVAILABLE WHEN THE COLD FRONT AND UPPER LOW ARRIVE. BY MONDAY NIGHT
WL BE UNDER THE INFLUENCE OF THE UPPER LEVEL LOW AND SURFACE HIGH IN
THE WAKE OF THE COLD FRONT. MORNING LOWS IN THE 30S TUESDAY MORNING
WILL BE COMMON. THE ECMWF IS SLOWER TO MOVE THE UPPER LOW TO THE
NORTHEAST BUT DRY WEATHER LOOKS ON TAP FOR TUESDAY AND WEDNESDAY.
ANOTHER NORTHERN STREAM DISTURBANCE AND COLD FRONT ARE EXPECTED TO
MOVE ACROSS THE REGION WEDNESDAY NIGHT. CURRENTLY...ONLY SLIGHT
CHANCE POPS WILL BE CARRIED WEDNESDAY NIGHT AS MOISTURE RETURN WL BE
QUITE LIMITED AHEAD OF THE FRONT.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       63  49  67  41 /  99  78  59  30
MERIDIAN      63  55  66  43 /  73  88  70  55
VICKSBURG     63  45  68  38 / 100  52  37  22
HATTIESBURG   70  59  69  49 /  80  84  79  74
NATCHEZ       69  48  69  41 / 100  57  55  27
GREENVILLE    53  42  59  34 / 100  48  15  14
GREENWOOD     57  44  64  35 / 100  62  19  16

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

/27/ALLEN/
Hazardous weather outlook, Feb 21, 2:35 PM CST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
235 PM CST THU FEB 21 2013

LAZ007>009-015-016-023>026-MSZ040>043-047>049-053>055-059>063-
222045-
MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-MADISON LA-
FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-ISSAQUENA-SHARKEY-YAZOO-
MADISON MS-WARREN-HINDS-RANKIN-CLAIBORNE-COPIAH-SIMPSON-JEFFERSON-
ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-
235 PM CST THU FEB 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI AND
NORTHEAST LOUISIANA.

.DAY ONE...TONIGHT AND FRIDAY

STRONG AND SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING. THE PRIMARY RISK WITH THESE STORMS WILL BE DAMAGING WIND
GUSTS TO 60 MPH. A FEW TORNADOES AND LARGE QUARTER SIZE HAIL MAY ALSO
OCCUR. PERIODS OF HEAVY RAIN CAN BE EXPECTED IN THE STRONGER STORMS
WITH LOCALIZED FLASH FLOODING POSSIBLE.

A WARM FRONT WILL LIFT INTO THE AREA TODAY AND RAPIDLY DESTABILIZE
THE AIR MASS. INTENSE WIND SHEAR AND DEVELOPING MOISTURE AHEAD OF
THE APPROACHING COLD FRONT WILL RESULT IN A POTENTIAL FOR SEVERE
STORMS THIS AFTERNOON INTO THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS WILL BE LIKELY NEEDED THIS AFTERNOON AND EVENING.

MSZ044>046-050>052-056>058-064>066-072>074-222045-
LEAKE-NESHOBA-KEMPER-SCOTT-NEWTON-LAUDERDALE-SMITH-JASPER-CLARKE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
235 PM CST THU FEB 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH
MISSISSIPPI.

.DAY ONE...TONIGHT AND FRIDAY

STRONG AND SEVERE STORMS WILL BE POSSIBLE EARLY THIS EVENING AND
THROUGH PORTIONS OF THE OVERNIGHT. THE PRIMARY RISK WITH THESE STORMS
WILL BE DAMAGING WIND GUSTS TO 60 MPH. A FEW TORNADOES AND LARGE
QUARTER SIZE HAIL MAY ALSO OCCUR. PERIODS OF HEAVY RAIN CAN BE
EXPECTED IN THE STRONGER STORMS AND POTENTIALLY CAUSE FLASH FLOODING.

A WARM FRONT WILL LIFT INTO THE AREA TODAY AND RAPIDLY DESTABILIZE
THE AIR MASS. INTENSE WIND SHEAR AND DEVELOPING MOISTURE AHEAD OF
THE APPROACHING COLD FRONT WILL RESULT IN A POTENTIAL FOR SEVERE
STORMS THIS AFTERNOON INTO THE EVENING HOURS.

PERIODS OF HEAVY RAINFALL WILL BE POSSIBLE FRIDAY INTO FRIDAY
EVENING AS THE FRONT STALLS ACROSS FAR SOUTHEAST MISSISSIPPI.
PONDING WATER MAY DEVELOP ACROSS LOW ROADWAYS AND IN AREAS WHERE
DRAINAGE IS POOR. THERE IS A CHANCE THAT LOCAL FLOODING ISSUES WILL
DEVELOP.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED THIS EVENING THROUGH FRIDAY EVENING.

ARZ074-075-MSZ018-019-025>039-222045-
ASHLEY-CHICOT-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-
MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-WASHINGTON-
HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
235 PM CST THU FEB 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH MISSISSIPPI
AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND FRIDAY

A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON THROUGH
TONIGHT AS A FRONT MOVES THROUGH THE REGION. STORMS WITH A POTENTIAL
FOR DAMAGING WIND GUSTS TO 60 MPH AND LARGE QUARTER SIZE HAIL WILL
DEVELOP OVER SOUTHEAST ARKANSAS AND NORTHEAST LOUISIANA DURING THE
LATE AFTERNOON AND EXTEND INTO NORTHEAST MISSISSIPPI TONIGHT. HEAVY
RAINFALL IS ALSO POSSIBLE WITH THIS ACTIVITY AS TRAINING OF
THUNDERSTORMS COULD OCCUR...LEADING TO FLASH FLOODING CONCERNS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED THIS EVENING.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

ALLEN

In the hours before

Special weather statement, Feb 21, 9:47 AM CST, 5 hours 38 minutes before
LAZ016-025-MSZ040-042-043-047>049-053>055-059-211615-
WARREN MS-SIMPSON MS-RANKIN MS-MADISON MS-JEFFERSON MS-ISSAQUENA MS-
HINDS MS-COPIAH MS-CLAIBORNE MS-YAZOO MS-TENSAS LA-MADISON LA-
947 AM CST THU FEB 21 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
947 AM CST THU FEB 21 2013

...STRONG THUNDERSTORMS MOVING INTO JACKSON METRO AREA...

AT 945 AM...NWS RADAR INDICATED A LARGE CLUSTER OF THUNDERSTORMS
PRODUCING HEAVY DOWNPOURS OF RAIN...FREQUENT CLOUD TO GROUND
LIGHTNING...AND OCCASIONAL SMALL HAIL...FROM VICKSBURG...THROUGH
PORT GIBSON...TO NEAR UNION CHURCH. THE STORMS WERE MOVING NORTHEAST
AT 40 MPH.

THESE STORMS WILL BE MOVING THROUGH THE JACKSON METRO AREA BETWEEN
10 AND 11 AM. THE MOST INTENSE STORMS COULD PRODUCE HAIL UP TO THE
SIZE OF PENNIES.

PEOPLE IN SOUTHWESTERN YAZOO...CLAIBORNE...NORTHWESTERN COPIAH...
HINDS...SOUTHEASTERN ISSAQUENA...EASTERN JEFFERSON...SOUTHWESTERN
MADISON...SOUTHWESTERN RANKIN...NORTHWESTERN SIMPSON AND WARREN
COUNTIES...AND SOUTHEASTERN MADISON AND EXTREME NORTHEASTERN TENSAS
PARISHES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3277 9031 3207 8985 3165 9092 3239 9114
TIME...MOT...LOC 1545Z 226DEG 36KT 3195 9070

AEG
Local storm report, Feb 21, 10:55 AM CST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1055 AM CST THU FEB 21 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     HAIL             5 NNE FLOWOOD           32.39N 90.07W
02/21/2013  E0.50 INCH       RANKIN             MS   TRAINED SPOTTER

            DIME SIZE HAIL OBSERVED ON THE SPILLWAY

&&

BRYANT
Special weather statement, Feb 21, 11:04 AM CST, 4 hours 21 minutes before
MSZ044-045-050-051-211805-
SCOTT MS-NEWTON MS-NESHOBA MS-LEAKE MS-
1104 AM CST THU FEB 21 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1104 AM CST THU FEB 21 2013

...GUSTY CLUSTER OF STORMS PUSHING QUICKLY THROUGH CENTRAL
MISSISSIPPI...

A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE
HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM 5 MILES WEST OF LUDLOW
TO 5 MILES SOUTHWEST OF MORTON AT 1104 AM CST...MOVING NORTHEAST AT
50 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THESE STORMS.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN SOUTHERN LEAKE...NESHOBA...NORTHERN NEWTON AND SCOTT
COUNTIES SHOULD MONITOR THESE STORMS CLOSELY.

LAT...LON 3227 8973 3236 8973 3257 8978 3260 8978
      3264 8973 3272 8973 3293 8914 3292 8892
      3249 8891
TIME...MOT...LOC 1704Z 247DEG 45KT 3260 8978 3230 8968

BYB
Special weather statement, Feb 21, 2:35 PM CST, 50 minutes before
LAZ016-025-MSZ040-047-053-212105-
WARREN MS-ISSAQUENA MS-CLAIBORNE MS-TENSAS LA-MADISON LA-
235 PM CST THU FEB 21 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
235 PM CST THU FEB 21 2013

A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE
HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM 11 MILES NORTH OF AFTON
TO 3 MILES SOUTH OF NEWELLTON AT 235 PM CST...MOVING NORTHEAST AT 60
MPH.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN NORTHWESTERN CLAIBORNE...SOUTHEASTERN ISSAQUENA AND WARREN
COUNTIES...AND EASTERN MADISON AND NORTHEASTERN TENSAS PARISHES
SHOULD MONITOR THESE STORMS CLOSELY.

LAT...LON 3243 9117 3266 9082 3266 9073 3264 9071
      3264 9069 3262 9072 3261 9069 3259 9069
      3259 9066 3254 9065 3231 9072 3190 9132
TIME...MOT...LOC 2035Z 231DEG 54KT 3241 9110 3205 9120

BYB
Special weather statement, Feb 21, 3:25 PM CST, 0 minutes before
MSZ027-036-037-043-044-212210-
ATTALA MS-MADISON MS-LEAKE MS-HOLMES MS-CARROLL MS-
325 PM CST THU FEB 21 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
325 PM CST THU FEB 21 2013

...CLUSTER OF STRONG THUNDERSTORMS MOVING TOWARD INTERSTATE 55 NORTH
OF THE JACKSON METRO AREA...

A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE
HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM 4 MILES SOUTH OF
THORNTON TO 4 MILES SOUTH OF PICKENS AT 324 PM CST...MOVING NORTHEAST
AT 60 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THESE STORMS.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN SOUTHEASTERN CARROLL...HOLMES...NORTHWESTERN LEAKE...
NORTHEASTERN MADISON AND ATTALA COUNTIES SHOULD MONITOR THESE STORMS
CLOSELY.

LAT...LON 3334 8965 3329 8965 3328 8931 3299 8932
      3276 8993 3282 9002 3288 8997 3300 9032
      3302 9034 3301 9036 3303 9038 3305 9039
      3305 9042
TIME...MOT...LOC 2124Z 246DEG 56KT 3304 9024 3285 8992

BYB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 hail, 8 flash flood, 3 thunderstorm wind, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Adams

When
February 21, 3:25 PM CST
Where
Adams County, 3.06 mi SSW of Cranfield
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
31.491, -91.244

Trees were blown down on Cranfield Road and Liberty Road.

Thunderstorm Wind, Franklin

When
February 21, 3:50 PM CST
Where
Franklin County, 2.38 mi NNW of Roxie
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
31.530, -91.090

A pine tree was snapped along Highway 84.

Flash Flood, Hinds

When
February 21, 5:00 PM CST to 6:00 PM CST
Where
Hinds County, 1.95 mi SSW of Jackson Hawkins Fld to 0.73 mi N of Van Winkle
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.303, -90.231

Several streets were flooded in and near downtown Jackson.

Hail, Jefferson

When
February 21, 6:52 PM CST
Where
Jefferson County, 0.91 mi SE of Fayette
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
31.710, -91.060

Flash Flood, Rankin

When
February 21, 7:00 PM CST to 7:20 PM CST
Where
Rankin County, 0.78 mi SE of Flowood to 1.62 mi SSE of Flowood
Cause
Heavy Rain
Property damage
$1,000
Reported by
Social Media
Coordinates
32.272, -90.111

Street flooding occurred in Pearl on Pemberton Drive. Skyline Drive was closed to due to street flooding.

Thunderstorm Wind, Copiah

When
February 21, 7:50 PM CST
Where
Copiah County, 2.83 mi NNE of Crystal Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.020, -90.360

A tree was blown down on Highway 51.

Flash Flood, Rankin

When
February 21, 8:30 PM CST to 9:00 PM CST
Where
Rankin County, 1.39 mi WSW of Florence to 1.44 mi E of Cleary
Cause
Heavy Rain
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
32.142, -90.152

Several creeks and ditches were flooded. Water was standing in the yards of a few homes.

Flash Flood, Copiah

When
February 21, 8:30 PM CST to 9:15 PM CST
Where
Copiah County, 1.1 mi WSW of Crystal Spgs to 2.73 mi NNW of Crystal Spgs
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.973, -90.387

Many streets were flooded around Crystal Springs. Some of the roads had a lot of water over them. Several roads that rarely flood had water over them.

Flash Flood, Scott

When
February 21, 9:00 PM CST to 9:30 PM CST
Where
Scott County, 2.23 mi SW of Forest Muni Arpt to 1.33 mi N of Norris
Cause
Heavy Rain
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
32.330, -89.510

Several roads were flooded across the southern part of the county.

Flash Flood, Smith

When
February 21, 10:00 PM CST to 11:00 PM CST
Where
Smith County, 0.91 mi NE of Polkville to 2.35 mi N of Polkville
Cause
Heavy Rain
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
32.190, -89.690

A couple of roads in northwest Smith County were flooded. A part of Highway 13 near the Smith and Scott County line was flooded for a short time.

Flash Flood, Lauderdale

When
February 21, 10:23 PM CST to 11:00 PM CST
Where
Lauderdale County, 0.9 mi NE of Meridian to 1.96 mi NNE of (Mei)key Fld Meridia
Cause
Heavy Rain
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
32.380, -88.710

There was flooding in the Briarwood section of Meridian.

Tornado, Jefferson Davis

When
February 21, 10:31 PM CST to 10:41 PM CST
Where
Jefferson Davis County, 6.33 mi NE of Hathorn to 1.22 mi W of Bassfield
Rating
EF2
Path length
6.27 mi
Path width
400 yd
Property damage
$175,000
Reported by
NWS Storm Survey
Coordinates
31.448, -89.858

The tornado started along Smith Lane just north of Stowey Parkman Road. The tornado moved northeast, snapping and uprooting a number of trees and causing some minor damage to structures as it passed Wiley Dyess Road and T.W. Bass Road. The tornado reached its maximum intensity as it moved along and across Green Creek Road and Carson-Bunker Hill Road. Here two well built brick frame homes were heavily damaged, power poles were snapped, a well built farm building was destroyed. Another outbuilding was also destroyed, extensive tree damage occurred and several other homes and buildings suffered minor to moderate damage. The tornado weakened as it crossed Hunnicut Road snapping a few trees and dissipated before reaching State Highway 42 west of Bassfield. Maximum wind speeds were estimated at 120 mph.

Tornado, Covington

When
February 21, 11:00 PM CST to 11:01 PM CST
Where
Covington County, 3.78 mi SSE of Williamsburg to 4.2 mi SSW of Collins
Rating
EF0
Path length
0.67 mi
Path width
75 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
31.572, -89.588

This brief tornado moved along McDonald Chapel Road, snapping several trees, blowing the skirting out from under a mobile home and peeling back a small part of a roof from a chicken house. Maximum wind speeds were estimated at 80 mph.

Flash Flood, Jefferson Davis

When
February 21, 11:00 PM CST to 11:15 PM CST
Where
Jefferson Davis County, 1.37 mi WSW of Bassfield to 1.31 mi WSW of Bassfield
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.490, -89.770

Hunnicut Road was flooded for a short time.

Hail, Adams

When
February 22, 12:58 PM CST
Where
Adams County, Sibley
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
31.380, -91.400

Hail, Adams

When
February 22, 1:13 PM CST
Where
Adams County, 4.04 mi SW of Cranfield
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.490, -91.270

Nickel to quarter size hail covered a patio southwest of Cranfield.

Hail, Adams

When
February 22, 1:35 PM CST
Where
Adams County, 0.69 mi S of Kingston
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.410, -91.280

Quarter size hail fell in the Kingston community.

Hail, Franklin

When
February 22, 1:47 PM CST
Where
Franklin County, 2.38 mi NNW of Roxie
Measured
1 in hail
Reported by
Public
Coordinates
31.530, -91.090

Hail, Copiah

When
February 22, 2:45 PM CST
Where
Copiah County, 0.59 mi E of Hopewell
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.950, -90.220

Nickel to quarter size hail fell in Hopewell.

Hail, Smith

When
February 22, 2:45 PM CST
Where
Smith County, 0.91 mi NE of Polkville
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
32.190, -89.690

Hail, Marion

When
February 22, 5:54 PM CST
Where
Marion County, 1.38 mi S of Columbia Marion Arpt
Measured
1.5 in hail
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.280, -89.820

Quarter to ping pong ball size hail fell just northeast of Columbia.

Hail, Lamar

When
February 22, 6:13 PM CST
Where
Lamar County, Sumrall
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
31.420, -89.550

Dime to quarter size hail fell in Sumrall.

Hail, Covington

When
February 22, 6:22 PM CST
Where
Covington County, 1.5 mi SSW of Sanford
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
31.460, -89.440

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2013Every state in 2013This day in weather historyThe tornado archive for Mississippi, 2013Warnings in Mississippi, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 430941, 430942, 430944, 430946, 430947, 430948, 430949, 430955, 430962, 430971, 430983, 431373, 431378, 431381, 431382, 431383, 431384, 431385, 431387, 431388, 431390, 431395, 431391.